Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letters to Editor
25 (
1
); 62-63
doi:
10.4103/0971-4065.144428

S-amlodipine-induced gingival enlargement

Department of Nephrology, Indira Gandhi Medical College, Shimla, Himachal Pradesh, India
Address for correspondence: Dr. Sanjay Vikrant, Department of Nephrology, Indira Gandhi Medical College, Shimla - 171 001, Himachal Pradesh, India. E-mail: sanjayvikrant@rediffmail.com
Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

S-amlodipine is the chirally pure, single, pharmacologically active enantiomer of amlodipine, a dihydropyridine calcium channel blocker. Compared to the racemic amlodipine, S-amlodipine has 1000-fold stronger affinity to the L-type calcium channels.[1] The use of racemic amlodipine is commonly associated with adverse events like peripheral edema headache, dizziness, flushing and abdominal pain, gingival overgrowth or enlargement.[2] Controlled clinical trials showed that S-amlodipine is rarely associated with these side effects.[1]

Gingival hyperplasia has potential cosmetic implications and provids new niches for the growth of microorganisms. Although the incidence of nifedipine-induced gingival hyperplasia is about 10%, there are few reports of amlodipine-related gingival hyperplasia.[345] We encountered two patients with this complication.

A 37-year-old man with a case of chronic kidney disease (CKD) stage III was on 5 mg daily dose of S-amlodipine for the past 1.5 years. He developed swelling of gums and was diagnosed S-amlodipine-induced gingival enlargement [Figure 1a]. S-amlodipine was substituted with metoprolol and moxonidine. Discontinuation of S-amlodipine and dental toileting led to resolution at 6 months [Figure 1b].

Figure 1
(a) Gingival enlargement due to S - amlodipine and (b) resolution of the gingival enlargement at 6 months after discontinuation of the S - amlodipine; (c) gingival enlargement due to S - amlodipine and (d) resolution of the gingival enlargement at 6 months after discontinuation of the S-amlodipine

A 62-year-old woman with a case of CKD stage V was on 10 mg daily dose of S-amlodipine for 1 year. She developed swelling of gums, which used to bleed while eating or cleaning and was diagnosed with S-amlodipine-induced gingival enlargement [Figure 1c]. She refused dental treatment but S-amlodipine was changed to moxonidine. Six months later, she had regression of the gingival enlargement [Figure 1d].

Phenytoin, calcium channel blockers and cyclosporine commonly cause gingival overgrowth.[345] Gingival overgrowth may be due to a direct effect of the drug that regresses upon interruption of drug therapy.[5] However, it is generally accepted that the inflammatory changes caused by the bacteria biofilm synergize with the drug effect to cause overgrowth of the soft tissues.

Treatment includes mechanical and chemical plaque (bacterial biofilm) control. Gingivectomy of the overgrown tissue is often needed. If the offending drug cannot be replaced, dental prophylaxes (dental cleaning) at 3-month intervals is recommended.[5]

References

  1. ASOMEX (S-amlodipine) Product Monograph. Pune, India: Emcure Pharmaceuticals Ltd.; .
  2. Norvasc (amlodipine) Package Insert. New York: Pfizer Labs; .
  3. , , , . Calcium antagonist-induced gingival hyperplasia. Ann Intern Med. 1994;120:663-4.
    [Google Scholar]
  4. , , , , , . Gingival sequestration of amlodipine and amlodipine-induced gingival overgrowth. Lancet. 1993;341:1102-3.
    [Google Scholar]
  5. , , , , . Management of amlodipine-induced gingival enlargement: Series of three cases. J Indian Soc Periodontol. 2010;14:279-81.
    [Google Scholar]

    Fulltext Views
    88

    PDF downloads
    97
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections